CHARLOTTE, N.C. — There are a lot of claims about the COVID-19 vaccine circulating online, particularly when it comes to taking over the counter medications after you get your shot.
One of our WCNC Charlotte viewers texted us this question:
"I've been having body aches and a terrible headache since my vaccine. Is it ok to take ibuprofen? I'm seeing conflicting research online."
So let's verify: Can you take Ibuprofen after getting the COVID-19 vaccine?
Our sources are:
1) Carmen Teague, specialty medical director of internal medicine at Atrium Health.
2) Dr. Anita Gupta, an assistant professor at Johns Hopkins University School of Medicine, who specializes in anesthesiology and pain medicine.
3) and the CDC.
Let's start with Atrium's Dr. Carmen Teague. In a statement she said:
"There is absolutely no proof that taking Tylenol or Advil decreases the clinical efficacy or the protection. The studies which they are referring to may show a slight decrease in antibody response but it is not clinically significant. The recommendation is against pre-medication but if you need to treat symptoms after the vaccine, go ahead and take it."
Dr. Anita Gupta said it all depends on when you plan on taking the medication: "After the vaccine, you can take the acetaminophen or ibuprofen."
However, she does warn that taking medication before the vaccine could reduce your immune response to the vaccine.
Gupta goes on to say, "Taking over the counter medications, any number of these, you know, before receiving a vaccine may, in fact, reduce your ability, you know, or blunt your immune response to the vaccine."
The CDC said that if you feel uncomfortable after the vaccine, you can take acetaminophen or Ibuprofen, but you should always check with your doctor before taking any kind of medication.
So we can verify, over the counter medicines like ibuprofen is safe to take after the COVID-19 vaccine.